Continuing our series on clinical scenarios that can be mishandled in primary care, Dr Peter Bagshaw looks at the potential for misdiagnosing hallucinations in the elderly
An 87-year-old woman with failing hearing, sight and memory has started seeing things, according to her care home staff. When you question her, she confirms that several times a day she sees fairy-like children in her room. Sometimes they dance or play, sometimes they speak to her. She is convinced they are real, not imagined, and is scared she is going mad. The staff say that she is becoming distressed, especially at night, and disturbing other residents. They request a low-dose antipsychotic to abolish the hallucinations and reduce her distress.
New-onset psychosis in old age is rare, and antipsychotics to control behaviour should be an absolute last resort.
About a fifth of older adults with late-onset psychosis suffer from visual, tactile or olfactory hallucinations, but if an elderly patient presents with hallucinations, consider the following:1
- Delirium (especially if the hallucinations are frightening).
- Dementia with Lewy bodies.
- Drug side-effects – particularly anti-Parkinson’s drugs, but also antibiotics, ß-blockers, bisphosphonates and sedatives.2
- Charles Bonnet syndrome and its auditory equivalent.
Hallucinations, especially auditory, are the hallmark of schizophrenia. The fixed delusions characteristic of psychosis are also seen frequently in dementia (leading to the suggestion that many mental illnesses are best understood as a sensory-processing dysfunction).3 However, both occur in many other conditions, especially in older people. Often this happens when external sensations are diminished: the visual hallucinations of Charles Bonnet syndrome often accompany macular degeneration; its auditory equivalent usually accompanies deafness.
The history is key. People with delirium are often scared by their hallucinations: an acute onset or the presence of an underlying infection would raise the suspicion of delirium being the cause. In Charles Bonnet syndrome, hallucinations can feel very real. However, they lack the negative, paranoid characteristics of schizophrenic hallucinations. Antipsychotics are not indicated, and could make the problem worse. Reassurance that the symptoms are real to the patient, and that they are not going mad may be all that is required. Some patients may even begin to enjoy them. More difficult to manage is Lewy body dementia in Parkinson’s disease. This is an area for specialists.
Sadly, antipsychotics are overused in nursing homes. An estimated 180,000 people in the UK with dementia are prescribed antipsychotics leading to an additional 16,200 cerebrovascular events and 1,800 deaths per year.4 In the majority of cases these are used not for psychosis but to control behaviour (a ‘chemical cosh’). Nursing homes are under huge pressure, but interventions that attempt to alleviate the causes are a much better way to tackle the issue.
Avoiding a clanger
We can sometimes feel pressured by nursing homes to prescribe anxiolytics, sedatives or antipsychotics to help them manage their residents. Much better is to make use of local resources, such as Admiral Nurses, specialist dementia nurses who can come in to the home and spend time trying to understand the cause of distress. Making an accurate diagnosis is critical: missing early urosepsis can be imminently life-threatening, and prescribing antipsychotics to someone who just needs reassurance might put their health at risk.
- New-onset psychosis is rare in older people
- Hallucinations (or any other sudden behaviour change) should always raise suspicion of delirium
- Consider Lewy body dementia in someone with Parkinson’s disease who hallucinates
- Hallucinations in someone with failing sight or hearing may be Charles Bonnet syndrome
- Taking a careful history is key to making the diagnosis
- Avoid prescribing antipsychotics if at all possible
Dr Peter Bagshaw is a GP and CCG clinical lead for dementia in Somerset
- NHS England and NHS Improvement. Mental health in older people. A practice primer. September 2017.
- Wade M. Medication-related visual hallucinations: what you need to know. Eyenet Magazine 2015;March:27-8
- Harrison L et al. The importance of sensory processing in mental health: a proposed addition to the research domain criteria (RDoC) and suggestions for RDoC 2.0 Front Psychol 2019;10:103
- Latham I, and Brooker D. Reducing anti-psychotic prescribing for care home residents with dementia. Nurse Prescribing 2017;15:504-11